Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Can I stop Topomax cold turkey?

asmithaasmith Posts: 136
edited 06/11/2012 - 8:24 AM in Pain Medications
I know I know...this is a question for the doctor only...and I will call them first thing in the morning. But I was just looking for some opinions tonight.

I have only been on it for not even 6 full days. I started last friday night, being my first dose.
I am to slowly double up every 5 days for my end result to be 4 in the morning and 4 at night. Yesterday I started 2 in the morning and 2 and night and holy moly it has rocked my world. I could barely function. I cant read write, drive, think...not to mention my mouth is as dry as the desert. I have drank about 20 water bottles and am not stopping any time soon. I cant talk to anyone because my mouth is so dry. I thought I was going to crash the car with the kids in it.

I try to read something and could pass out in 2 seconds while reading it...its just not the thing for me.
So I do not want to take tonight's dose at all...but I dont know if I am going to go through any withdrawals or whatnot. I plan on calling my PM first thing in the morning. But I need this crap out of my system. I am driving to Toronto on Saturday and absolutely can not put my kids at any risk whatsoever.

Any input or suggestions would be much appreciated.
Thanks guys.

Alina
advertisement

Comments

  • :) hi! six days is not really that long to cause you any type of problem. be sure and check with your doc as you said but you should not have any problems. any medication which causes you such distress is wise to be ignored. Jenny :)
  • I don't know about that. There are warnings all over the bottle to never stop Topomax abruptly as it may cause seizures. I was on it for a few months and had the same experience that you did. I had to slowly wean off. Please check with your doc before going cold turkey and good luck.
  • What did your doc recommend??? I started out 25mg/day 1 week, 50mg/day 1 week, 75 etc so it took 21 days before I was even on the full dose of 100mg/day (50mg morning, 50mg evening) I was supposed to be taking.

    This med does not agree with everyone but you really need to ease into it.
  • They wanted me to increase it every 5 days. But it was making me crazy. The dry mouth alone was enough. I was drinking enough water to drown myself. Plus I wasnt sleeping on it.

    And there is no way for me to 'not drive' I have two small children and my daughter needs to go to school. And the driving the other night was very scary.

    My PM said I wasnt on it long enough to have to wean off of it. Since I was on it for only 6 days she said it should be ok. I havent felt anything and this is my 38th hour without it. Hopefully I'll suffice.

    She did, however, increase my zoloft (which I just started on Wednesday because she said I was catastrophic) so she said since I am off the Topomax to increase the Zoloft.

    So we shall see!!

    Thanks for the input!!

    Alina
  • Hi Alina - glad it worked out, sounds like a scary experience. You never know with starting a new med! I still think you were increasing too fast and perhaps a lower dose could still be beneficial (?) Anyhow, if the Zoloft is giving you relief, that is great to hear. Any pain relief is cause for celebration in my book!!

    Enjoy your weekend in Toronto :)))
    -Melissa
  • asmith, i am glad you were able to just stop your dosage and get on with life. i take zoloft and find it easy to take and works well for me. please check with your doctor anytime you stop your meds. good luck and i hope you feel better soon. Jenny :)
advertisement
Sign In or Register to comment.